UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 18

of 'Tricyclic antidepressant poisoning'

18
TI
Cardiovascular repercussions of seizures during cyclic antidepressant poisoning.
AU
Taboulet P, Michard F, Muszynski J, Galliot-Guilley M, Bismuth C
SO
J Toxicol Clin Toxicol. 1995;33(3):205-11.
 
Cyclic antidepressant overdose involves a risk of generalized seizures and cardiovascular disturbances. We have conducted a retrospective study to test the hypothesis of a relationship between generalized seizures and the onset of arrhythmia, hypotension or cardiac arrest during cyclic antidepressant intoxication. Patients who had seizures after ingestion of toxic amounts of tri- or tetracyclic antidepressants were included. Limb-lead QRS complex duration and systolic blood pressure were recorded before and after seizure. Twenty-four of the 388 patients (6.2%) who were admitted to our ICU over a four-year period had seizures (2.3 +/- 2 seizures/patient). Cardiac repercussions of cyclic-induced seizure were frequent and severe. In the postictal period, broadening of the QRS duration or hypotension occurred or were exacerbated in at least 41% and 29% of cases, respectively. In three patients (12.5%), the seizure-induced cardiovascular state was life-threatening and required massive alkalinization therapy and vasopressors, and two of the three required cardiac massage or cardioversion. Prior to seizure, these three patients had severe intoxications characterized by QRS duration>or = 120 ms and systolic blood pressure<or = 80 mm Hg. The results of this work confirm the potential risk of cardiovascular deterioration after cyclic antidepressant-induced seizure and raise the question of a prophylactic approach especiallytowards the subgroup with unstable hemodynamic status.
AD
Hôpital Fernand Widal, University Paris VII, France.
PMID